Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Rapid City, SD

June 16, 2011Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 16, 2011, 6:53 PM CDT for Todd County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2011, 6:53 PM CDT (23:53 UTC)
Expired
Jun 16, 2011, 8:00 PM CDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:30 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 3:30 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 16 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY
STRETCHING THROUGH SOUTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA....WHILE MAIN LOW REMAINS CENTERED OVER SOUTHEASTERN ALBERTA.
UPPER LEVEL ANALYSIS PLACES LOW NEAR THE SASKATCHEWAN/ALBERTA BORDER
WITH A VARIETY OF SHORT WAVES CONTINUING TO SWING AROUND THE LOW.
SOME SHOWERS/THUNDERSTORMS CONTINUE TO APPROACH THE AREA AHEAD OF
INITIAL WAVE NOW SLIDING THROUGH FAR EASTERN WYOMING.

FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
THIS AFTERNOON AHEAD OF AFOREMENTIONED SHORT WAVE OVER THE SRN/WRN
CWFA BEFORE SPREADING NORTH AND BECOMING MORE WIDESPREAD. AREA OF
CONCERN FOR SVR POTENTIAL CONTINUES TO BE OVER SCTRL INTO PARTS OF
THE WRN SODAK PLNS INVOF SFC BOUNDARY WHERE MODELS CONTINUE TO
ADVERTISE STRONGER INSTABILITY (~1.5-2.5 KJ/KG) WITH AMPLE BULK
SHEAR FOR ROTATING STORMS. WITH THE STORMS INCREASING IN COVERAGE
OVER NWRN SODAK COMBINED WITH THE POTENTIAL FOR TRAINING STORMS OVER
AREAS THAT RECENTLY HAD A FAIR AMOUNT OF RAINFALL...WILL KEEP FLASH
FLOOD WATCH GOING IN THAT AREA. ONLY PROBLEM WITH IT IS THAT MODELS
CONTINUE TO ADVERTISE THE POSSIBILITY OF A DRY SLOT WORKING ITS WAY
IN LATER TONIGHT...BUT STILL QUESTION HOW FAR NORTH IT CAN PUSH.

ON FRIDAY...POTENT WAVE SWINGING AROUND SOUTH END OF AFOREMENTIONED
UPPER LOW PUSHES THROUGH THE AREA EARLY BEFORE STARTING TO CLOSE OFF
AND BECOMING THE PRIMARILY LOW OVER EASTERN MONTANA TOWARDS EVENING.
EXPECT SHOWERS/THUNDERSTORMS TO TAPER OFF FROM SOUTHWEST TO
NORTHEAST...WITH MOST OF THE PRECIP REMAINING NORTH OF THE AREA. AS
THE SFC LOW TIGHTENS UP AS IT PULLS TOWARDS SRN SASKATCHEWAN WHILE
THE COLD FRONT PUSHES THROUGH THE AREA...BREEZY/WINDY CONDITIONS ARE
EXPECTED...PRIMARILY OVER THE SODAK PLNS. QUIETER WEATHER RETURNS
FOR THE EVENING.

ON SATURDAY...UPPER LOW CONTINUES TO LOITER OVER SASKATCHEWAN
BRINGING VARIOUS SHORT WAVES THROUGH THE AREA. SFC FLOW BECOMES
SOUTHERLY BRINGING WARMER CONDITIONS ALONG WITH ADDITIONAL MOISTURE
TO THE REGION...SO EXPECT ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
THUNDERSTORMS.

EXTENDED...AN UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST FROM THE
NORTHERN ROCKIES INTO THROUGH THE NORTHERN PLAINS SUNDAY INTO THE
MIDDLE OF NEXT WEEK. THE RESULT WILL BE A DAILY CHANCE OF SHRA/TSRA.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION...SHRA/TSRA WILL BREAK-OUT ACROSS THE AREA THIS
AFTERNOON/TONIGHT. VFR CONDITIONS WILL PREVAIL OUTSIDE OF
CONVECTION...BUT CIGS/VSBYS WILL BE IFR/MVFR IN/NEAR HEAVIEST
ACTIVITY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
     ZIEBACH.

WY...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NORTHEASTERN CROOK.

&&
Hazardous weather outlook, Jun 16, 1:01 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT THU JUN 16 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1201 PM MDT (101 PM CDT) THU JUN 16 2011

...FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING FOR NORTHWEST
SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST
SOUTH DAKOTA AND NORTHEAST WYOMING BEFORE SPREADING NORTH AND EAST
THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER SOUTH CENTRAL INTO WESTERN SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THERE IS ALSO THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME
CAPABLE OF PRODUCING HEAVY RAINFALL TONIGHT OVER NORTHWEST SOUTH
DAKOTA INTO EXTREME NORTHEAST WYOMING...BRINGING THE POSSIBILITY OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER
VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS PARTS OF NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

FOR NEXT WEEK...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 16, 5:33 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT THU JUN 16 2011

SDZ046-047-162315-
MELLETTE SD-TODD SD-
533 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE AND WESTERN
TODD COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SPRING CREEK...OR 24 MILES
SOUTHWEST OF MISSION...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSEBUD...
  PARMELEE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Local storm report, Jun 16, 6:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 N SAINT FRANCIS       43.16N 100.90W
06/16/2011  E1.50 INCH       TODD               SD   LAW ENFORCEMENT

&&

JJOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:43 AM CDTFlash Flood WatchUNRButte, Harding, Meade, Perkins, Ziebach17 hr
Jun 16, 5:38 PM CDTSevere Thunderstorm WarningUNRBennett, Todd82 min
Jun 16, 6:01 PM CDTSevere Thunderstorm WarningUNRMellette, Todd59 min
Jun 16, 6:44 PM CDTAreal Flood AdvisoryUNRTodd3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.